The Dangers of Tylenol

Not as safe as we once thought

Not as safe as we once thought

What do you give at baby showers?

Envision the scene with me. It is a baby shower for a friend, and she opens my gift and it is a basket with infant’s Tylenol, Motrin and Mylicon. I hear the “what a great gift”  and the “ oh of course that is from a pediatric nurse”  “ great idea”. I sit back and feel proud of my thoughtfulness to give a mom something she would need in the first few months of her baby’s life.

Fast forward about 10 years, and now I am not so proud. Now I have come to a point where my token baby shower gift has changed. And I have changed. I no longer give or even recommend Tylenol, Motrin or Mylicon in my family or in my practice. I know many parents use these three over the counter medicines a lot, but let me explain why I have chosen to avoid them at all costs.

I’m going to target Tylenol specifically because it seems to warrant more danger than Motrin and Mylicon, but they are not without issue as well. More on that later.

There are four problems with Tylenol:

  • It is too easy to overdose and overdosing can cause liver failure or even death. Thankfully the packaging has changed so this problem is not as common as it used to be, but think about how easily this could happen. It is the middle of the night, your child is screaming, you reach for the Tylenol and misread the label and in your stressful state you give two dropperfuls instead of one. For a little one, this can be devastating. I have worked in children’s hospitals and seen the sad cases of liver failure and even death from a simple mistake of overdosing on Tylenol.
  • It can deplete a substance called glutathione in the body. Glutathione is an antioxidant that the body needs. So if you are already sick and need a little help detoxifying something, depleting your glutathione won’t help!
  • The extra ingredients. Take a minute to read through the inactive ingredients in Cherry flavored Infant’s Tylenol:
  • anhydrous citric acid, butylparaben, FD&C red no. 40, flavors, glycerin, high fructose corn syrup, microcrystalline cellulose and carboxymethylcellulose sodium, propylene glycol, purified water, sodium benzoate, sorbitol solution, sucralose, xanthan gum

EWWW. I can’t even pronounce some of them, let alone want to give them to an infant. But three concern me… the butylparaben, red no 40 and the high fructose corn syrup.

The jury might still be hung according to some on the paraben safety issue, but given that there is even a chance of estrogenic type activity and a possible association with breast tumors, I ‘m choosing to stay away, especially for little ones!

FD&C red no 40. Not sure if you have seen the latest on food dyes and the potential dangers for kids, but why would you want to give your child something that has the chance of a potential reaction- especially some sort of hyperactivity reaction when they are already feeling bad?

High fructose corn syrup. Well the companies that make this want you to believe that it is a safe form of corn and no harm will be done. I beg to differ. First of all most corn used to make high fructose corn syrup is genetically modified corn. Some people even have reactions to the corn after it has been genetically modified. But again another foreign substance a little bitty body has to process when it is already under a stress response.

  • There are have been some studies that have linked the use of Tylenol in kids to asthma. Some pulmonologists are even recommending no Tylenol, especially for the kids on the asthma train.

 

Tylenol suppresses a natural reaction:

Those are just the four major reasons I don’t like it. The true fifth reason is that it is suppressive in nature. It will suppress the fever, yes, and might make your child feel better for a little while. But let’s think about what the body was trying to do. When a fever comes on, it truly is a sign of “life” in the body. It means the body is doing what it was miraculously designed to do on its own- fight off offending pathogens on its own. If you suppress that mechanism, the body may fight back harder to make it happen. Hence another fever the next day maybe even feeling worse.

The Mylicon and Motrin (another name for Advil or Ibuprofen) have similar issues- too many “extra” ingredients and the potential for adverse reactions. There was a recent lawsuit against the makers of children’s Motrin where a child had a terrible reaction to taking Motrin while she was pretty sick.

Are the short-term, “band-aid” helpers worth long-term consequences?

So although Tylenol, Mylicon and Motrin  can help in the short term and help your child feel better for a little while, my conclusion is that it is not really worth all the negative benefits. Why not choose something that works with the body, like homeopathy, instead of suppressing what is happening?

So now my token shower gift is a copy of the  book Super Nutrition for Babies, by Dr. Katherine Erlich, and a Hyland’s Childrens Homeopathic Remedy kit. And I feel great giving these!

*Do you want to learn more about natural remedies that help your child feel better fast by supporting his/her immune system? Go here to take the course online .*

Click Here to Leave a Comment Below

Lynsie McDaniel - March 4, 2015

If a kid spikes a high fever is there a Hyland’s that does help lower it? I often let my kids ride out a low one, but when it gets to a point I want to give some relief and lower it before it gets to an extremely high point. Other than a sponge bath and maybe some peppermint essential oil (though the things I have been reading about using peppermint on a kid under 6 also concerns me a little). I am not sure what to do.

Reply
Leave a Reply: